Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 330, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 20, 2018, 8:31 PM CDT for Monroe County, Mississippi. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2018, 8:31 PM CDT (01:31 UTC)
- Expired
- Aug 20, 2018, 8:52 PM CDT
- In force
- 21 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 19 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 1.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
229
WUUS54 KMEG 210131
SVRMEG
MSC095-210215-
/O.NEW.KMEG.SV.W.0330.180821T0131Z-180821T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
831 PM CDT MON AUG 20 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Monroe County in northeastern Mississippi...
* Until 915 PM CDT.
* At 831 PM CDT, severe thunderstorms were located along a line
extending from near Amory to near Aberdeen, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Amory, Aberdeen, Prairie, New Wren, Hatley, Gattman, Sipsey Fork,
Becker, Quincy, Splunge, Wise Gap, Athens, Wren, East Aberdeen,
Bigbee, Greenwood Springs and Parham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3376 8869 3386 8865 3403 8867 3403 8821
3375 8825
TIME...MOT...LOC 0131Z 269DEG 25KT 3402 8848 3388 8848 3377 8850
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
759
WWUS54 KMEG 210152
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
852 PM CDT MON AUG 20 2018
MSC095-210202-
/O.CAN.KMEG.SV.W.0330.000000T0000Z-180821T0215Z/
Monroe MS-
852 PM CDT MON AUG 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Mississippi.
LAT...LON 3376 8869 3386 8865 3403 8867 3403 8821
3375 8825
TIME...MOT...LOC 0152Z 269DEG 25KT 3402 8830 3388 8830 3377 8832
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:40 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 20, 6:40 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Memphis TN 640 PM CDT Mon Aug 20 2018 .DISCUSSION... Updated for aviation discussion && .PREV DISCUSSION... /issued 221 PM CDT Mon Aug 20 2018/ Currently...Area of showers and thunderstorms from earlier this morning has dissipated over West Tennessee and North Mississippi. Meanwhile an upper low is situated over Northern Missouri with a cold front extending south into western Arkansas. Thunderstorms are strengthening along the front over southern Missouri and northern Arkansas as large scale ascent moves over the frontal zone. A severe thunderstorm watch is in effect across eastern Arkansas and the Missouri Bootheel until 8 pm CDT. This afternoon and tonight...The cold front will push east with thunderstorms developing along the front and pushing into the Mid- South after 3 pm CDT. A belt of stronger mid level winds will rotate around the base of the upper low and into the region. 0-6km bulk shear values greater than 30 kts should be sufficient for severe storm organization. Morning showers and thunderstorms have left an area of stable air across much of the Mid-South. Breaks in the clouds and southerly winds ahead of the cold front will start to destabilize from the west where SBCAPEs are already greater than 3000 j/kg. Expect a broken line of storms to track across the Mid-South starting around 3 pm in Northeast Arkansas...6-7 pm at the Mississippi River to 9-11 pm at the TN River/Northeast Mississippi. The main threat will be bowing line segments with damaging winds. Large hail is a secondary threat. 0-1 km helicity values will be greater than 100 m2/s2 so a weak tornado cannot be ruled out. Most of the showers and thunderstorms should be east of the area by about midnight. Cooler temps will begin to filter in by morning with many location dipping into the upper 60s by morning a skies clear out. Tuesday through Friday...The upper trough and cold front will push east on Tuesday. The morning will start with some sunshine but the Mid-South will still be in an area of low level cyclonic flow so stratocu will redevelop. A few showers will be possible in the afternoon across eastern sections as surface heating creates some instability. High temps will be well below normal in the 80s. The Mid-South will remain in WNW flow through Friday as dry surface high pressure moves from the Plains across the Ohio Valley to the Atlantic seaboard. Highs will be the 80s with lows in the 60s. Some eastern locations will get into the 50s Thursday and Friday morning. Dewpoints will be in the 60s during this period which will create some comfortable humidity levels. Weekend and early next week...Upper level high pressure is expected to build across the region. Medium range models are in good agreement. As surface high pressure shifts east and winds turns southerly expect humidities to climb. Temperatures will climb back to normal or slightly above with readings in the lower 90s. Heat index values will climb back in the low 100s as well. Looks like summer isn't over yet. SJM && .AVIATION... A broken line of SHRAs and TSRAs is moving across the Mid-South. KJBR is mostly to the west of the activity so removed mention of TS from there. The main part of the line just moved through KMEM so will keep a VCTS going there until 01z. TSRAs will move through KMKL/KTUP over the next few hours. Expect VFR conds to return areawide by 05z. Fog should not be much of a problem since the winds remain above 5 kts behind the front. Stratocu will develop across the region on Tuesday with MVFR cigs likely during the late morning hours. Light southwest winds behind the front later tonight will gradually turn northwest and increase to 10 kts on Tuesday. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Aug 20, 5:01 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 501 PM CDT Mon Aug 20 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-220015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 501 PM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Severe thunderstorms are possible across all of the Mid South this evening. Damaging winds are the main threat. Large hail and heavy rainfall with flash flooding are secondary threats. A weak tornado is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in support of severe weather operations this evening. SJM
In the hours before
Special weather statement, Aug 20, 7:20 PM CDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Memphis TN 720 PM CDT MON AUG 20 2018 ARZ058-MSZ007-010-210100- Phillips AR-Tunica MS-Coahoma MS- 720 PM CDT MON AUG 20 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 PM CDT FOR... Northeastern Phillips County in eastern Arkansas... Southwestern Tunica County in northwestern Mississippi... Northeastern Coahoma County in northwestern Mississippi... At 720 PM CDT...a strong thunderstorm producing winds to 50 mph was located over Lexa, or near West Helena, moving east at 25 mph. Radar showed weak rotation within this thunderstorm. People in northeastern Phillips...southwestern Tunica and northeastern Coahoma Counties should monitor this storm closely. LAT...LON 3451 9087 3463 9080 3462 9038 3440 9047 TIME...MOT...LOC 0020Z 280DEG 22KT 3456 9076
Special weather statement, Aug 20, 7:23 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
723 PM CDT MON AUG 20 2018
MSZ007-010-011-210045-
Tunica MS-Coahoma MS-Quitman MS-
723 PM CDT MON AUG 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...
Southeastern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...
At 722 PM CDT...a strong thunderstorm producing dime size hail and
winds to 50 mph was located near Jonestown, or 9 miles northeast of
Clarksdale, moving northeast at 45 mph.
People in southeastern Tunica...northeastern Coahoma and northern
Quitman Counties should monitor this storm closely.
LAT...LON 3420 9052 3435 9064 3461 9028 3445 9020
3434 9020
TIME...MOT...LOC 0022Z 234DEG 37KT 3432 9051Local storm report, Aug 20, 7:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG E MARMADUKE 36.19N 90.39W
08/20/2018 GREENE AR EMERGENCY MNGR
SEMI TRUCK GRAIN HAULER OVERTURNED. OVERTURNED TRAILER
HOME AND SEVERAL TREES DOWN AND FARM SHOP DAMAGED MAINLY
AROUND THE 700 SERIES OF R0ADS.
&&
MRMSpecial weather statement, Aug 20, 7:45 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
745 PM CDT MON AUG 20 2018
TNZ019-020-210130-
Dyer TN-Gibson TN-
745 PM CDT MON AUG 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CDT
FOR...
Northern Dyer County in northwestern Tennessee...
Northwestern Gibson County in northwestern Tennessee...
At 744 PM CDT...a strong thunderstorm producing pea size hail and
winds to 45 mph was located near Miston, or 7 miles southeast of
Caruthersville, moving east at 30 mph.
This storm was exhibiting weak rotation on radar and is being
monitored closely.
People in northern Dyer and northwestern Gibson Counties should
monitor this storm closely.
LAT...LON 3598 8917 3600 8919 3598 8920 3605 8964
3611 8963 3613 8959 3614 8959 3617 8961
3619 8961 3619 8948 3620 8911
TIME...MOT...LOC 0044Z 273DEG 27KT 3611 8955Special weather statement, Aug 20, 8:18 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Memphis TN 818 PM CDT MON AUG 20 2018 MSZ016-017-023-024-210145- Itawamba MS-Monroe MS-Lee MS-Chickasaw MS- 818 PM CDT MON AUG 20 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 PM CDT FOR... Southern Itawamba County in northeastern Mississippi... Northern Monroe County in northeastern Mississippi... Southern Lee County in northeastern Mississippi... Northeastern Chickasaw County in northeastern Mississippi... At 817 PM CDT...a strong thunderstorm producing winds at least 40 mph was located over Shannon, or near Verona, moving east at 55 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southern Itawamba...northern Monroe...southern Lee and northeastern Chickasaw Counties should monitor this storm closely. LAT...LON 3403 8821 3403 8882 3421 8882 3423 8819 TIME...MOT...LOC 0117Z 271DEG 48KT 3412 8868
Local storm report, Aug 20, 8:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
825 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG RANDOLPH 34.18N 89.17W
08/20/2018 PONTOTOC MS BROADCAST MEDIA
SEVERAL LARGE TREES DOWN ON STEWART ROAD.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:01 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw | 44 min |
| Aug 20, 7:23 PM CDT | Special Weather Statement | MEG | Quitman | 22 min |
| Aug 20, 7:31 PM CDT | Tornado Warning | MEG | Lafayette, Pontotoc | 24 min |
| Aug 20, 7:37 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Monroe | 53 min |
| Aug 20, 8:18 PM CDT | Special Weather Statement | MEG | Itawamba | 27 min |
| Aug 20, 10:43 PM CDT | Special Weather Statement | MEG | Monroe | 17 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.